Flash Flood, Livingston
- When
- August 12, 3:15 PM EST to 4:00 PM EST
- Where
- Livingston County, 1.85 mi SE of Dansville to 1.91 mi E of Dansville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.552, -77.673
Isolated storms developed during the afternoon across the Western Southern Tier and Finger Lakes. These storms had practically no movement, and dropped very heavy rainfall amounts in a few spots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Isolated storms developed during the afternoon across the Western Southern Tier and Finger Lakes. These storms had practically no movement, and dropped very heavy rainfall amounts in a few spots. Radar estimates of 2 to 3 inches in an hour were noted. In Dansville, numerous roads were flooded and closed. In Andover, a mudslide closed Route 21 just north of the Town of Andover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 2:05 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 305 PM EDT WED AUG 12 2009 .SYNOPSIS... A PROLONGED SPELL OF VERY WARM AND MAINLY DRY WEATHER WILL NOW SET UP ACROSS WESTERN AND NORTH CENTRAL NEW YORK AS A RIDGE OVER THE NATIONS MID SECTION WILL BUILD EAST AND STRENGTHEN. THIS WILL RESULT IN MAINLY SUNNY DAYS THROUGH AT LEAST MONDAY WITH TEMPERATURES WARMING INTO THE MID TO UPPER 80S FROM FRIDAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... REGIONAL RADAR IMAGERY SHOWS SCATTERED CONVECTION OVER THE INTERIOR SOUTHERN TIER AND FINGER LAKES THIS AFTERNOON...WITH A FEW ISOLATED SHOWERS EAST OF LAKE ONTARIO AS WELL. FOLLOWING THE EXTENSIVE MORNING STRATUS...LAKE SHADOWS ARE FINALLY DEVELOPING THIS AFTERNOON PER LATEST VISIBLE SATELLITE IMAGERY. WITH A WEAK NORTHERLY SYNOPTIC SCALE FLOW...EXPECT EXPANDING LAKE SHADOWS THROUGH EARLY EVENING TO THE SOUTH OF THE LAKES. THIS WILL PRECLUDE ANY CHANCE OF A SHOWER ALONG THE LAKESHORES WHERE SKIES WILL BE SUNNY MOST OF THE TIME. EXPECT MOST OF THE SHOWER ACTIVITY TO CONTINUE WHERE IT IS NOW... FOCUSING ON THE FINGER LAKES AND INTERIOR SOUTHERN TIER. WILL CONTINUE WITH CHANCE POPS AND SCATTERED WORDING INTO THE EVENING. MAY ALSO SEE SOME UPSWING IN SHOWERS OVER THE NEXT FEW HOURS ACROSS THE TUG HILL REGION. TOUGH CALL FOR METRO BUF. CONVERGENCE ZONE BETWEEN THE LAKE ERIE AND LAKE ONTARIO LAKE BREEZES MAY POP A PASSING SHOWER. WILL UTILIZE ISOLATED SHOWER WORDING HERE. LATER THIS EVENING EXPECT ALL OF THIS ACTIVITY TO WEAKEN AND END WITH THE LOSS OF DAYTIME HEATING. SKIES SHOULD TEND TO CLEAR IN MOST AREAS...WITH SOME DEBRIS CLOUD LINGERING ACROSS THE SOUTHERN TIER AND FINGER LAKES FROM EARLIER CONVECTION. LATE TONIGHT CLOUD COVER BECOMES MUCH MORE UNCERTAIN. THE OVERALL SYNOPTIC PATTERN IS SIMILAR TO LAST NIGHT...WITH A WEAK MID LEVEL TROUGH AND WEAK LOW LEVEL NORTH TO NORTHEAST FLOW. LOW LEVEL MOISTURE IS SOMEWHAT LESS THAN LAST NIGHT...BUT MAY STILL BE SUFFICIENT TO SUPPORT SOME STRATUS RE-DEVELOPMENT WITH NAM POINT SOUNDINGS SHOWING A SHARP LOW LEVEL INVERSION DEVELOPING. WILL INCREASE CLOUD COVER AGAIN TOWARDS MORNING IN GRIDS...BUT THIS IS A LOW CONFIDENCE FORECAST. MUCH HIGHER CONFIDENCE IN FOG DEVELOPING ONCE AGAIN ACROSS THE WESTERN SOUTHERN TIER. ON THURSDAY...ANY MORNING FOG/STRATUS WILL BURN OFF AND LEAVE MAINLY CLEAR SKIES IN MOST LOCATIONS. DIURNAL CUMULUS FIELDS WILL DEVELOP ONCE AGAIN...AND MAY BECOME MORE WIDESPREAD ACROSS THE INTERIOR SOUTHERN TIER. IN FACT...BOTH THE NAM/GFS SUGGEST THE POTENTIAL FOR ISOLATED CONVECTION TO DEVELOP ONCE AGAIN. THE VERY WET GROUND FROM RECENT RAINFALL WILL PROVIDE AN ADDITIONAL LOW LEVEL MOISTURE SOURCE. WILL INTRODUCE SLIGHT CHANCE INTO THE SOUTHERN TIER AGAIN WITH AN INCREASE IN CLOUD COVER DURING THE AFTERNOON. 925MB TEMPS AROUND +20C WILL SUPPORT HIGHS INTO THE 80S IN MANY AREAS. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... THIS WILL MARK THE START OF THE VERY WARM WEATHER. A RELATIVELY FLAT RIDGE OVER THE MISSISSIPPI VALLEY WILL TRANSLATE TO THE EAST DURING THIS PERIOD...WHILE THE ASSOCIATED SFC HIGH REFLECTION WILL BE CENTERED IN THE VCNTY OF THE MID ATLANTIC COAST. THE RESULTING LARGE SCALE SUBSIDENCE AND WEALTH OF DRY AIR WILL PRODUCE CLEAR TO PARTLY CLOUDY SKIES DURING THIS PERIOD...ALTHOUGH THERE WILL BE THE CHANCE FOR ISOLATED THUNDERSTORMS OVER THE WESTERN SOUTHERN TIER. DEW POINT TEMPS ACROSS THE SRN TIER IN THE LOW TO MID 60S FRIDAY AND SATURDAY AFTERNOONS...COMBINED WITH TEMPS IN THE MID 80S WILL ALLOW SBCAPES TO CLIMB TO BETWEEN 750 AND 1000 J/KG. WILL USE SLGT CHC/ ISOLATED POPS IN THE GRIDS TO COVER THIS POTENTIAL WHILE THE REMAINDER OF THE REGION IS EXPECTED TO BE RAIN FREE. SPEAKING OF SFC TEMPS...AFTERNOON HIGHS SHOULD BE IN THE MID TO UPPER 80S FOR BOTH SATURDAY AND SUNDAY. A COUPLE 90 DEGREE READINGS CANNOT BE RULED OUT ACROSS THE GENESEE VALLEY AND FINGER LAKES REGION SATURDAY AFTERNOON AS H85 TEMPS WILL BE IN THE VCNTY OF +16C. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... TEMPERATURES WILL BE SOLIDLY ABOVE NORMAL DURING THIS PERIOD AS THE PATTERN ACROSS NORTH AMERICA WILL FEATURE A FULL LATITUDE TROUGH OUT WEST WITH A BROAD RIDGE IN THE EAST. THIS IS THE EXACT OPPOSITE OF WHAT WE EXPERIENCED DURING THE FIRST HALF OF SUMMER...BUT IS CLOSER TO NORMAL CONDITIONS. AS A RESULT OF THIS PATTERN...H85 TEMPS WILL AVERAGE BETWEEN 16 AND 18C FOR THE BULK OF THE PERIOD. H85 TEMPS OF THIS MAGNITUDE WILL EASILY SUPPORT MAX TEMPS IN THE MID TO UPPER 80S. THERE WILL BE THE POTENTIAL FOR SOME 90 DEGREE READINGS ACROSS THE GENESEE VALLEY AND FINGER LAKES REGIONS SUNDAY AND MONDAY. OVERNIGHT LOWS WILL RANGE FROM THE UPPER 60S TO NEAR 70 NEAR LAKE ERIE AND OVER PARTS OF THE NIAGARA TO THE UPPE 50S IN THE COOLEST SOUTHERN TIER VALLEYS AND ACROSS THE TUG HILL. THESE TEMPS WILL BECOME INCREASINGLY UNCOMFORTABLE AS DEW POINT TEMPS CLIMB DURING THE PERIOD. WHILE THERE IS A 100 PERCEBNT CHANCE FOR HIGHER THAN NORMAL TEMPS... THE HEAT WILL BE ACCOMPANIED BY PLENTY OF SUNSHINE. A 590DM RIDGE WILL EXTEND UP ACROSS NEW ENGLAND...WITH THE HEART OF THE RIDGE (595DM) ANCHORED OFF THE GEORGIA COAST. AT THE SURFACE...HIGH PRESSURE WILL BE CENTERED JUST OFF THE MID ATLANTIC COAST. THE ASSOCIATED SUBSIDENCE SHOULD PROVIDE US WITH CLR/PC SKIES FOR MUCH OF THE PERIOD. AS THE SFC HIGH MOVES FURTHER OFF THE COAST EARLY NEXT WEEK...WE WILL EXPERIENCE AN INCREASE IN LOW LEVEL MOISTURE WITH HIGHER DEW POINTS. THIS WILL LEAD TO MORE UNSTABLE CONDITIONS...PARTICULARLY IN THE AFTERNOON...WHEN SBCAPES WILL CLIMB HIGH ENOUGH TO SUPPORT ISOLATED CONVECTION. THE THREAT FOR TSTORMS WILL FURTHER INCREASE TUESDAY NIGHT AND WEDNESDAY WHEN A WEAK FRONTAL BOUNDARY WILL SAG ACROSS OUR REGION. WE WILL CONTINUE TO MAKE UP FOR OUR LACK OF 80S EARLIER THIS SUMMER. TUESDAY WAS 5TH DAY THIS MONTH ALREADY...AND EVERY DAY FROM THURS THROUGH AT LEAST TUESDAY WILL EASILY EXCEED 80 DEGREES. AS WAS PROJECTED BACK IN MID JULY...THE TREND OF TRIPLING OUR NUMBER OF 80 DEGREE DAYS IS RIGHT ON SCHEDULE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... LOW STRATUS IS FINALLY BURNING OFF AND SHOULD BE GONE BY 19Z WITH CIGS IMPROVING TO ABOVE THE 2K FOOT THRESHOLD FOR EXTRA FUEL. AREAS OF MVFR WILL CONTINUE HOWEVER THROUGH THE REST OF THE AFTERNOON WITH EXTENSIVE CUMULUS AND STRATOCUMULUS DEVELOPING WITH DAYTIME HEATING. AS THE AFTERNOON WEARS ON...THIS WILL TEND TO FOCUS ON THE HIGHER TERRAIN INLAND FROM THE LAKES AS THE LAKE SHADOWS BECOME MORE PROMINENT AND ALLOW SKIES TO CLEAR OVER AND SOUTH OF THE LAKES. EXPECT MOST OF THIS CLOUD COVER TO SCATTER OUT AND DISSIPATE THIS EVENING WITH LOSS OF DAYTIME HEATING. OTHER CONCERN IS ISOLATED TO SCATTERED CONVECTION THAT IS DEVELOPING. SHOWERS CONTINUE IN THE VICINITY OF KROC AND KJHW AND WILL UTILIZE VCSH AND CB QUALIFIERS AT THOSE TWO TERMINALS THROUGH 20Z. AFTER THAT...MATURING LAKE BREEZES SHOULD PUSH ACTIVITY INLAND WITH STABLE LAKE SHADOWS PROTECTING THE TERMINALS. LATE TONIGHT...NAM POINT SOUNDINGS SUGGEST THE POTENTIAL FOR RE-DEVELOPMENT OF IFR STRATUS AND PERHAPS SOME MVFR/IFR FOG AS WELL WITH REMAINING LOW LEVEL MOISTURE AND A STEEPENING LOW LEVEL INVERSION. CONFIDENCE IS HIGHEST ACROSS THE SOUTHERN TIER INCLUDING KJHW WHERE IT IS CLIMATOLOGICALLY FAVORED. FARTHER NORTH...IT IS A VERY DIFFICULT CALL FROM KBUF-KIAG-KROC. THE OVERALL PATTERN IS SIMILAR TO LAST NIGHT WITH WEAK NORTH TO NORTHEAST FLOW IN THE LOW LEVELS. MOISTURE WILL BE A LITTLE LESS THAN LAST NIGHT HOWEVER AFTER ANOTHER DAY OF MIXING. WILL INCLUDE A PERIOD OF IFR CIGS LATE TONIGHT AND THURSDAY MORNING...BUT CONFIDENCE IS LOW. OUTLOOK... THURSDAY AFTERNOON THROUGH SUNDAY...VFR. && .MARINE... NO MARINE FLAGS WILL BE NEEDED THROUGH THE UPCOMING WEEKEND. A WEAK SURFACE PRESSURE GRADIENT WILL RESULT IN CONTINUED LIGHT AND VARIABLE WINDS...TENDING NORTHEAST DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...HITCHCOCK SHORT TERM...RSH LONG TERM...RSH AVIATION...HITCHCOCK MARINE...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 506 AM EDT WED AUG 12 2009 NYZ001>008-010>014-019>021-085-130915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 506 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-130915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 506 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 107 PM EDT WED AUG 12 2009 NYZ012-121830- WYOMING- INCLUDING THE CITY OF...WARSAW 107 PM EDT WED AUG 12 2009 ...LOCALIZED HEAVY RAINFALL OVER SOUTHEAST WYOMING COUNTY... AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN ISOLATED THUNDERSTORM WITH VERY HEAVY RAINFALL OVER SOUTHEAST WYOMING COUNTY. THIS STORM WAS NEARLY STATIONARY...AND WILL DROP LOCALLY HEAVY AMOUNTS OF RAINFALL OVER A SMALL PORTION OF THE COUNTY. LOCATIONS BETWEEN BLISS AND CASTILE MAY RECEIVE 1 TO 2 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME. THIS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. HITCHCOCK
The Buffalo radar (KBUF), 97 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194539, 194540.